Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 65, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2008, 4:00 PM CDT for Scott County, Kansas. It was in force for 75 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 4:00 PM CDT (21:00 UTC)
- Expired
- May 8, 2008, 5:15 PM CDT
- In force
- 75 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Scott County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:25 PM CDT | HAIL 1.75 | 12 Wsw Scott City, KS | |
| May 8, 4:30 PM CDT | HAIL 0.88 | 8 W Scott City, KS | DIME TO NICKEL SIZED HAIL COVERED THE GROUND. |
| May 8, 4:30 PM CDT | HAIL 1 | 3 Nw Shallow Water, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 082100
SVRDDC
KSC171-082215-
/O.NEW.KDDC.SV.W.0065.080508T2100Z-080508T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 515 PM CDT
* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE SIZE OF
GOLF BALLS OR LARGER. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
MODOC...MOVING EAST AT 13 MPH.
* LOCATIONS IMPACTED INCLUDE...
MODOC...
SHALLOW WATER...
RURAL RESIDENCES OF SCOTT COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3826 10113 3858 10113 3863 10105 3870 10080
3826 10078
TIME...MOT...LOC 2100Z 270DEG 12KT 3837 10119
$$
181 follow-up statement
000
WWUS53 KDDC 082133
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT THU MAY 8 2008
KSC171-082215-
/O.CON.KDDC.SV.W.0065.000000T0000Z-080508T2215Z/
SCOTT KS-
433 PM CDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SCOTT COUNTY...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES SOUTH OF
MODOC...MOVING NORTHEAST AT 17 MPH.
* LOCATIONS IMPACTED INCLUDE...
MODOC...
SHALLOW WATER...
SCOTT CITY...
RURAL RESIDENCES OF SCOTT COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3826 10113 3858 10113 3863 10105 3870 10080
3826 10078
TIME...MOT...LOC 2133Z 246DEG 15KT 3843 10106
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:24 PM CDT, 36 minutes earlier.
Area forecast discussion, May 8, 3:24 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT THU MAY 8 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR SEVERE WEATHER THIS EVENING, THEN STRONG WINDS AND CHANCES FOR THUNDERSTORMS ON SATURDAY. A STRONG AND PROGRESSIVE SHORTWAVE TROUGH CURRENTLY MOVING SOUTHEASTWARD FROM WYOMING AND UTAH WILL BE INTO WESTERN KANSAS THIS EVENING THEN INTO WESTERN MISSOURI BY MORNING. A STRONG SUBTROPICAL JET WAS MERGING WITH A NORTHERN BRANCH JET OVER SOUTHWEST KANSAS. SURFACE CYCLOGENESIS IN RESPONSE WAS DEEPENING IN SOUTHEASTERN COLORADO AND WILL DROP SOUTHEASTWARD ACROSS FAR SOUTHWEST KANSAS AND INTO NORTHERN OKLAHOMA BY MORNING WITH A COLD FRONT. DEWPOINTS IN THE MID 50S WILL SURGE IN FRONT OF THE SURFACE LOW INTO THE GARDEN CITY AREA THIS EVENING WITH WARM FRONT AND TRAILING DRYLINE. GOOD WARM ADVECTION AND POOLING OF MOISTURE WITH STRONG SHEAR ALOFT COULD PRODUCE A FEW ROTATING SUPERCELLS AHEAD OF COLD FRONT NEAR THE TRIPLE POINT IN THE LATE AFTERNOON AND EARLY EVENING WITH AN ISOLATED TORNADO POSSIBLE. HOWEVER THE MAIN THREAT WILL BE LARGE HAIL AND HIGH WINDS WITH STRONG FORCING WITH THE SHORTWAVE TROUGH AND MAY EVOLVE INTO A SEVERE LINEAR MCS AS THE EVENING PROGRESSES. THE STORMS SHOULD END WEST TO EAST AS THE COLD FRONT PASSES AND END IN THE MEDICINE LODGE AREA BEFORE 12Z FRIDAY. MODEL OUTPUT OF OVER 2 INCHES IN THE NORTH LOOKS A BIT OVERDONE WITH A RAPIDLY MOVING SYSTEM HOWEVER WITH SUCH A GOOD COLD POOL IT WILL BE A GOOD PRECIP GENERATOR. WILL KEEP CURRENT HIGH POPS GOING TO COVER THIS WIDESPREAD PRECIP EVENT. OVERNIGHT LOWS IN THE UPPER 40S WEST TO MID 50S FAR SOUTHEAST LOOKS GOOD. ON FRIDAY LOOK FOR SHORTWAVE RIDGING WITH MOSTLY SUNNY SKIES AND A FEW CIRRUS CLOUDS. WINDS WILL SHIFT FROM THE NORTHWEST TO THE SOUTHEAST BY LATE AFTERNOON AT 10 TO 20 MPH. HIGHS SHOULD MAKE IT INTO THE MID 70S NORTH TO NEAR 80 FAR SOUTH. FOR FRIDAY NIGHT WILL KEEP A SMALL POP GOING FOR THE FAR WEST AND FAR NORTH WITH SOME VORTICITY AHEAD OF NEXT UPPER LOW. LOWS IN LOOK TO BE ABOUT THE SAME AS TONIGHT. FOR SATURDAY A STRONG AND DEEPER UPPER LOW MOVES INTO THE DAKOTAS WITH A SHORTWAVE TROUGH STRETCHING SOUTH INTO WEST TEXAS. AS THIS MOVES IN THE BY THE AFTERNOON ANOTHER COLD FRONT WILL SURGE SOUTHWARD ACROSS SOUTHWEST KANSAS IN THE AFTERNOON WITH THE BEST LAYER MOISTURE IN THE NORTH. WILL KEEP LOW POPS GOING IN THE HAYS TO SAINT JOHN AREAS. WINDS WILL SHIFT TO THE NORTH TO NORTHWEST WITH THE COLD FRONT AND INCREASE TO 25 TO 35MPH AND HIGHER GUSTS. WE MAY NEED A WIND ADVISORY BY SATURDAY AFTERNOON. DAYS 3-7... SFC HIGH PRESSURE WILL BUILD INTO WESTERN KS SAT NIGHT BEHIND A STRONG SHORTWAVE TROUGH. THE NEXT SHORTWAVE TROUGH WILL APPROACH ON MONDAY. MOISTURE WILL BE LACKING WITH THIS SYSTEM, BUT WARM TEMPS IN THE 80S ARE LIKELY. THIS TROUGH WILL HELP DRAG A PACIFIC COLD FRONT THROUGH WESTERN KS BY MONDAY NIGHT. A FEW SPRINKLES ARE POSSIBLE BEHIND THE FRONT AS THE TROUGH APPROACHES, ESPECIALLY IN OUR NORTHERN COUNTIES. DRY NORTHWEST FLOW WILL PERSIST FROM WEDNESDAY MAY 14 TO AT LEAST SATURDAY MAY 17. TEMPS WILL BE NEAR NORMAL WITH NO PRECIP. IF THE UPPER TROUGH IS FURTHER EAST THEN ABOVE CLIMO TEMPS WOULD OCCUR. .AVIATION... STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OR OVER THE TAF SITES BETWEEN 22 AND 03 UTC. CEILINGS AND VISBYS WILL BRIEFLY COME DOWN AS THE STORMS PASS. A COLD FRONT WILL MOVE THROUGH GCK AROUND 03 UTC AND DDC AROUND 04 UTC. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 74 52 69 / 80 10 10 10 GCK 47 74 49 67 / 80 20 20 10 EHA 47 79 49 69 / 50 30 30 10 LBL 49 79 51 69 / 50 20 20 10 HYS 48 73 50 67 / 80 10 20 20 P28 54 75 55 72 / 60 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/24
Hazardous weather outlook, May 8, 4:59 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT THU MAY 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 459 AM CDT THU MAY 8 2008 /359 AM MDT THU MAY 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPACT BUT FORMIDABLE UPPER LEVEL DISTURBANCE WILL PROMOTE THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER AFTER 3 PM CDT...THEN SPREAD EAST ACROSS MUCH OF SOUTHWEST KANSAS THIS EVENING. ATMOSPHERIC INSTABILITY, STRONG WIND SHEAR, AND VERY STRONG UPPER LEVEL FORCING WILL ALLOW STORMS TO BECOME SEVERE AND PERSIST THROUGH THE NIGHT AS THEY ADVANCE EASTWARD ACROSS SOUTHWEST AND CENTRAL KANSAS. THE INITIAL SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE LARGE DAMAGING HAIL TO THE SIZE OF GOLF BALLS. LATE IN THE EVENING...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AS THE STORMS EVOLVE INTO ONE OR MORE SEVERE LINE SEGMENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE COLORADO BORDER LATE FRIDAY AFTERNOON. A DRY LOWER ATMOSPHERE WILL SUPPORT STRONG WIND GUSTS NEAR THUNDERSTORMS. A COLD FRONT WILL PUSH INTO KANSAS SATURDAY WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE...PARTICULARLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY EVENING WEST OF HIGHWAY 283. SPOTTERS WILL LIKELY BE NEEDED LATER IN THE EVENING (MAINLY AFTER 8 PM CDT) ALONG AND EAST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:06 AM CDT | Dense Fog Advisory | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 10 more | 114 min |
| May 8, 4:12 PM CDT | Tornado Warning | DDC | Scott | 48 min |
| May 8, 5:00 PM CDT | Tornado Warning | DDC | Finney, Lane, Scott | 45 min |
| May 8, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 57 min |
| May 8, 5:41 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 34 min |
| May 8, 5:44 PM CDT | Tornado Warning | DDC | Lane, Scott | 31 min |
| May 8, 6:11 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 49 min |
| May 8, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
| May 8, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 32 min |
| May 8, 6:52 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| May 8, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.